Hail, Larimer
- When
- July 27, 12:29 PM MST
- Where
- Larimer County, 9.12 mi N of Bulger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -104.950
A combination of heavy rain, large hail, damaging straightline winds and one tornado swept across eastern Elbert and Lincoln Counties. Several cars in Arriba were damaged by golfball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A combination of heavy rain, large hail, damaging straightline winds and one tornado swept across eastern Elbert and Lincoln Counties. Several cars in Arriba were damaged by golfball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:13 AM MST, 10 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 313 AM MDT MON JUL 27 2009 .SHORT TERM...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. CLOSED UPPER LEVEL LOW OVER IDAHO AND SOUTHWEST MONTANA WILL OPEN INTO A TROUGH AS IT MOVES SOUTHEAST TODAY AND TONIGHT. THIS SYSTEM IS CURRENTLY PRODUCING A GOOD NUMBER OF SHOWERS AND THUNDERSTORMS OVER MONTANA FOR THIS TIME OF DAY. AS THIS SYSTEM DROPS SOUTHEAST...SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH IT. AIRMASS WILL BECOME QUITE MOIST AGAIN THIS EVENING WITH PRECIPITABLE WATER VALUES OF 1.0 TO 1.4 INCHES OVER THE FRONT RANGE AND EASTERN PLAINS. AIRMASS NOT ALL THAT UNSTABLE WITH CAPES REMAINING BELOW 1000 J/KG. SHEAR WILL BE JUST OKAY. SO MAIN CONCERN WILL BE HEAVY RAIN WITH THE STORMS. A MARGINALLY SEVERE STORM OR TWO CANT BE RULED OUT THOUGH. SHOULD SEE MOSTLY SUNNY SKIES THROUGH THE MORNING...WHICH WILL HELP DESTABILIZE THE AIRMASS. THE BEST LIFT FROM THE TROUGH MOVING SOUTHEAST OUT OF WYOMING WILL OCCUR FROM ABOUT 21Z TO 09Z. THE FRONT END OF THE LIFT WILL COINCIDE WITH PEAK HEATING WHICH WILL HELP TRIGGER SCATTERED THUNDERSTORMS. THE COLD FRONT ASSOCIATED WITH THIS WAVE WILL PUSH TROUGH NORTHEAST COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING WITH FRONTAL PASSAGE THROUGH DENVER AROUND 00Z. MODELS SHOW MOST OF THE PRECIPITATION WITH THE WAVE STAYING OVER THE NORTHEAST CORNER OF COLORADO. STILL EXPECT A GOOD NUMBER OF STORMS AROUND THE FRONT THIS AFTERNOON AND EVENING BECAUSE OF THE INSTABILITY THIS AFTERNOON...LIFT ALONG THE COLD FRONT AND UPSLOPE FLOW BEHIND THE FRONT. WILL HAVE LIKELY POPS THIS EVENING ALONG THE FRONT RANGE AND IN THE FOOTHILLS. MODELS ARE SHOWING 1 TO 2 INCHES OF PRECIPITATION FOR THE NORTHEAST PLAINS...THUS WILL GO WITH 80 POPS THE ENTIRE NIGHT. .LONG TERM...COLD FRONT AND POTENT UPPER AIR DISTURBANCE STILL PROGGED TO PASS THRU THE FCST AREA MONDAY NIGHT AS NOTED ABOVE. UNSEASONABLY COOL AND MOIST POST-FRONTAL UPSLOPE FLOW APPEARS TO BE WELL IN PLACE BY EARLY TUESDAY MORNING...BUT THROUGH THE DAY NAM AND GFS SHOW THIS FLOW WEAKENING SOME AS A STG SFC HIGH TRACKS SEWRD ACROSS SERN SOUTH DAKOTA. FCST SOUNDINGS AND CROSS SECTIONS SHOW THE ATMOSPHERE ALONG THE FRONT RANGE NEARLY SATURATED UP THRU 700 MBS TUESDAY MORNING. DURING THE AFTERNOON THIS SATURATED LAYER OF AIR LIFTS WITH MODEST SFC WARMING. OVER THE HIGHER TERRAIN SOLAR HEATING MUCH STRONGER...SO SHOULD SEE SCATTERED T-STORMS DEVELOPING BY THE AFTERNOON. ON THE PLAINS AND IN THE FOOTHILLS WITH LOW CLOUDS... AREAS OF FOG AND LIGHT RAIN/DRIZZLE HANGING AROUND AT LEAST UNTIL LATE MORNING...DO NOT EXPECT TO SEE MUCH WARMING AND WITHOUT MUCH SUNSHINE CONVECTION SHOULD BE QUITE LIMITED AND MOST LIKELY ELEVATED ABOVE THE FRONTAL INVERSION. HOWEVER STILL CAN/T RULE OUT A STRAY T-STORM OR TWO PARTICULARLY OUT ACROSS THE FAR NERN PLAINS WHERE SUNSHINE WILL BE MORE ABUNDANT. HIGHS ON TUESDAY MAYBE NOT AS COOL AS EARLIER ADVERTISED...BUT STILL WELL BELOW AVERAGE FOR LATE JULY. MODEL TEMP GUIDANCE GIVES MAX TEMPS IN THE LOWER/MID 70S AT LOWER ELEVATIONS. REALLY CAN/T ARGUE WITH THAT...ALTHOUGH UP AGAINST THE FOOTHILLS WHERE LOW CLOUDS WILL BURN OFF LAST...MAY NOT SEE TEMPS GETTING OUT OF THE 60S. COLD FRONT MOVES WELL SOUTH OF THE AREA BY TUESDAY EVENING WITH LOW-LEVEL FLOW BECOMING SELY. SHOULD SEE SOME CLEARING OVERNIGHT AFTER SCATTERED SHOWERS AND ISOLATED T-STORMS END BY LATE EVENING. IMPROVEMENT SHORT-LIVED AS MODELS SHOW YET ANOTHER COLD FRONT AND SHORTWAVE TROUGH SWINGING SEWRD ACROSS THE AREA ON WEDNESDAY. COULD SEE FRONTAL PASSAGE IN THE DENVER AREA AS EARLY AS 12Z WITH MOIST UPSLOPE FLOW DEVELOPING BY EARLY AFTERNOON. HOWEVER BULK OF THE MOISTURE AND LIFT APPEARS TO HANG BACK OVER SERN WYOMING UNTIL LATER IN AFTERNOON. COULD SEE A REPEAT OF THE LOW CLOUDS AND SHOWERY PCPN WE EXPECT TO SEE LATE MONDAY NIGHT/TUESDAY MORNING. LATEST MODEL RUN LOWERS MAX TEMPS A DEG OR TWO ON THURSDAY DUE IN PART TO THE EXTENSIVE LOW AND MID-LEVEL CLOUD COVER PROGGED FOR MUCH OF THE DAY. MEANWHILE HIGH COUNTRY AREAS EXCLUDING THE FRONT RANGE FOOTHILLS SHOULD ESCAPE THE BRUNT OF THIS COOL AND MOIST AIR WITH A CONTINUATION OF SEASONABLY MILD TEMPERATURES AND THE USUAL ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS/T-STORMS EACH DAY. BY FRIDAY...THE UPPER LEVEL RIDGE OUT WEST IS FORECAST TO REGAIN SOME OF ITS STRENGTH AND BEGIN BUILDING EASTWARD ONCE THE PAIR OF SHORTWAVE TROUGHS PASS BY. AS HEIGHTS RISE AND UPPER LEVELS BEGIN DRYING AND STABILIZING...SHOULD SEE TEMPERATURES EAST OF THE MTNS RETURNING TO NEAR AVERAGE OVER THE WEEKEND. && .AVIATION...AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS TOO. A COLD FRONT WILL PUSH THROUGH KDEN AROUND 00Z BRINGING GUSTY NORTH WINDS FOR A COUPLE OF HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FRONT TONIGHT. LOW CLOUDS WILL FORM WITH CEILINGS BELOW 3000 FEET POSSIBLE AFTER 03Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1111 AM MDT MON JUL 27 2009 COZ030>051-281200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION BY LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FROM THE STORMS WILL BE HEAVY RAIN. THE BEST CHANCE FOR HEAVY RAIN WILL BE OVER THE NORTHEAST PLAINS WHERE 1 TO 2 INCHES OF RAIN COULD FALL WITH A STRONG THUNDERSTORM. GUSTY WINDS AND SMALL HAIL MAY ALSO ACCOMPANY STRONGER STORMS. ALTHOUGH THERE IS A THREAT OF SEVERE THUNDERSTORMS ...THE OVERALL THREAT WILL BE LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE COOL AND SHOWERY ACROSS THE NORTHEAST PLAINS AND FOOTHILLS AS THE UPPER LEVEL DISTURBANCE AND COLD FRONT REMAINS OVER THE STATE. HIGH COUNTRY LOCATIONS WILL ESCAPE THIS SURGE OF COOL AIR...BUT DAYTIME HEATING WILL PRODUCE THE USUAL ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. ANOTHER WEATHER DISTURBANCE AND COLD FRONT WILL MOVE ACROSS THE REGION ON WEDNESDAY PRODUCING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...AS WELL AS UNSEASONABLY COOL UPSLOPE CONDITIONS THROUGH THURSDAY. SOMEWHAT DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN TO THE AREA BY FRIDAY AND CONTINUE THROUGH THE WEEKEND WITH HIGH PRESSURE BUILDING IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/DANKERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT MON JUL 27 2009
COZ035-038-271945-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
115 PM MDT MON JUL 27 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHEASTERN LARIMER COUNTY
NORTHWESTERN WELD COUNTY
AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH. THIS STORM WAS LOCATED OVER INTERSTATE 25 JUST WEST
OF CARR...OR ABOUT 24 MILES NORTHEAST OF FORT COLLINS. THIS STORM
WAS NEARLY STATIONARY.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...
NUNN...NATURAL FORT REST AREA AND CARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 4092 10455 4063 10478 4086 10514 4100 10502
4100 10499
TIME...MOT...LOC 1915Z 180DEG 0KT 4088 10491
BARJENBRUCHThe Cheyenne radar (KCYS), 31 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
A small tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182116, 182120, 182117, 182118, 182121, 182123, 182122, 182119, 182124.